Kansas, 2010

Damaging Wind in Kansas, July 10, 2010

July 10, 2010 · NWS DDC · 1 event in 1 county or zone

An isolated evening thunderstorm was severe in Hamilton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated evening thunderstorm was severe in Hamilton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 10, 12:30 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 12:30 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SAT JUL 10 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCES FOR THUNDERSTORMS
DURING THE PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES A GENERAL WESTERLY
FLOW ALOFT ACROSS THE CENTRAL PLAINS. MEANWHILE, AN UPPER LEVEL
S/WAVE TROUGH IS MOVING SOUTHEAST ACROSS THE NORTHERN ROCKIES. A
+70KT UPPER LEVEL JET IS STREAMING EAST ACROSS NORTHERN COLORADO
BEFORE DIPPING SOMEWHAT EAST-SOUTHEAST ACROSS MUCH OF KANSAS.
NEAR THE SURFACE, A POOL OF LOW LEVEL MOISTURE...WITH H85
DEWPOINTS RANGING AROUND 13C...IS NOSING NORTH ACROSS THE
PANHANDLES OF TEXAS AND OKLAHOMA UP INTO WESTERN KANSAS AND
SOUTHWEST NEBRASKA. A LEE SIDE TROUGH OF LOW PRESSURE IS
STRENGTHENING ACROSS EASTERN COLORADO.

SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL
S/WAVE TROUGH ACROSS THE ROCKIES OF WYOMING DROPPING FURTHER
SOUTHEAST INTO WESTERN NEBRASKA TONIGHT PROVIDING THE POSSIBILITY
FOR THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF WESTERN KANSAS
THIS EVENING AND INTO THE OVERNIGHT HOURS. HELPING TO ENABLE
CONVECTIVE ACTIVITY WILL BE A STRONG +90KT UPPER LEVEL JET CORE
THAT IS PROJECTED TO STRETCH FROM NORTHEASTERN COLORADO EAST
ALONG THE KANSAS AND NEBRASKA BORDER JUST AS THE UPPER LEVEL
S/WAVE IMPULSE PUSHES ACROSS THE SAME GENERAL AREA. INCREASING
LAPSE RATES ALONG WITH INCREASED MID AND UPPER LEVEL INSTABILITY
ALONG WITH AMPLE LOW LEVEL MOISTURE WILL SET THE STAGE FOR
POTENTIAL THUNDERSTORMS ACROSS PARTS OF THE FORECAST AREA
TONIGHT. THE BETTER CHANCES SEEM TO BE ACROSS NORTHERN PORTIONS OF
THE CWA, PARTICULARLY ALONG THE I-70 CORRIDOR, WHERE PROXIMITY TO
INCREASED UPPER LEVEL DYNAMIC SUPPORT WILL BE BETTER AS MENTIONED
BEFORE NOT TO MENTION INCREASED CONVERGENCE AT THE SURFACE AS THE
LEE SIDE TROUGH EDGES INTO WESTERN KANSAS. THE LATEST NAM, GFS,
AND UKMET SOLUTIONS ALSO PAINT A DECENT QPF FIELD ACROSS THE AREA
DESCRIBED WITH VALUES DURING A 12 HOUR PERIOD IN EXCESS OF A HALF
INCH. WILL LIKELY INCREASE CATEGORY 50 POPS UP TO LIKELY 60 TO 70
POPS GENERALLY AROUND TO JUST AFTER THE 06Z TIME FRAME WITH THE
POSSIBILITY FOR PRECIP LINGERING ACROSS EASTERN PORTIONS OF THE FA
INTO THE MORNING HOURS SUNDAY.

A LARGER SCALE UPPER LEVEL TROUGH WILL BE TRANSITIONING EAST ACROSS
THE NORTHERN PLAINS SUNDAY HELPING TO DRIVE A COLD FRONT SOUTHEAST
INTO WESTERN KANSAS BY SUNDAY EVENING. ALL MODELS PROJECT THE
FRONTAL BOUNDARY TO SLOW AND STALL OUT GENERALLY ACROSS THE SOUTHERN
FRINGE OF THE CWA, POTENTIALLY AS FAR SOUTH AS THE TEXAS PANHANDLE AND
WESTERN OKLAHOMA. A SURFACE LOW IS THEN EXPECTED TO DEVELOP ACROSS
SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO MONDAY WITH THE
BOUNDARY LIFTING BACK TO THE NORTH ACROSS SOUTHWEST KANSAS AS A
WARM FRONT SETTING THE STAGE AGAIN FOR ADDITIONAL THUNDERSTORMS
LATE IN THE PERIOD. HOWEVER, WITH THE FLOW ALOFT WEAKENING AND THE
TIMING AND THE POSITIONING OF THE BOUNDARY STILL UNCERTAIN AS TO
HOW FAR SOUTH IT MOVES, WILL RETAIN SLIGHT TO LOW END CHANCE
CATEGORY POPS ACROSS THE CWA MONDAY.

LOW TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL TONIGHT AS SOUTHERLY
WINDS PREVAIL ACROSS WESTERN KANSAS. THE NAM, GFS, AND UKMET ALL
SHOW H85 TEMPERATURES RANGING GENERALLY AROUND 22C TO 23C ACROSS THE
CWA ALONG WITH SURFACE DEWPOINTS REMAINING IN THE LOW TO MID 60S(F)
FOR THE MOST PART. EXPECT LOWS TONIGHT PRIMARILY IN THE MID TO UPPER
60S(F) WITH LOW 70S(F) POSSIBLE SOUTHEAST. FOR SUNDAY, EXPECT HIGHS
TO BE UP NEAR SEASONAL AS GENERAL SOUTH TO SOUTHEASTERLY WINDS
CONTINUE ACROSS THE CWA THROUGH AT LEAST MID DAY. ALL MODELS
POINT TO H85 TEMPERATURES FROM THE LOW TO MID 20S(C) EAST TO THE
UPPER 20S(C) WEST. EVEN WITH INCREASED CLOUDS LINGERING FROM
OVERNIGHT PRECIP, SHOULD STILL SEE HIGHS UP INTO THE 90S(F)
SUNDAY. LOWS SHOULD DROP INTO THE 60S(F) FOR THE MOST PART SUNDAY
NIGHT AS THE COLD FRONT SINKS SOUTHEAST ACROSS THE CWA. HIGHS
SHOULD CLIMB BACK UP INTO THE 90S(F) AGAIN AS THE FRONTAL BOUNDARY
LIFTS BACK TO THE NORTH. A FEW 80S(F) WILL BE POSSIBLE EAST AND
NORTHEAST IN AREAS LINGERING A LITTLE LONGER NORTH OF THE
BOUNDARY BEFORE IT MOVES THROUGH. PLAN NO SIGNIFICANT CHANGES
TO TEMPERATURES.

DAYS 3-7...

A CENTRAL PLAINS SHORTWAVE TROUGH WILL BE MOVING ACROSS THE AREA ON
MONDAY NIGHT AND WILL LEAVE SMALL POPS IN THE EAST TO COVER. THEN
FOR TUESDAY LOOK FOR MID LEVEL RIDGING AND WARMING AHEAD OF THE NEXT
UPPER LEVEL TROUGH. FOR WEDNESDAY AND THURSDAY A NORTHERN BRANCH
SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS PUSHING A COLD
FRONT INTO THE NORTHERN PART OF THE FA. WILL KEEP BEST CHANCES POPS
IN THE NORTH. A WEAK WAVE MOVES ACROSS THE PLAINS ON FRIDAY AND WILL
KEEP A SILENT POP TO COVER. THE GFS SHOWS A CONVECTIVE FEEDBACK AREA
OF HIGH QPF OVER THE WEST ON FRIDAY NIGHT WHILE THE OLD AND NEW
ECMWF SHOWS NOTHING. THEN FOR SATURDAY RIDGING AND WARMING RETURN TO
THE CENTRAL PLAINS.

FOR TEMPERATURES LOOK FOR MILD OVERNIGHT LOWS IN THE UPPER 60S TO
LOWER 70S THROUGH THE PERIOD. HIGH TEMPS SHOULD RANGE IN THE MID TO
UPPER 90S ON TUESDAY AND WEDNESDAY, THEN LOW TO MID 90S FOR THURSDAY
AND FRIDAY PUSHING BACK INTO THE MID TO UPPER 90S BY SATURDAY.

&&

.AVIATION...

A MID LEVEL SHORTWAVE TROUGH MOVING INTO NORTHEASTERN COLORADO IS
PROGGED TO PUSH ACROSS WESTERN KANSAS TONIGHT. WILL MENTION VCTS IN
TAFS THIS EVENING AFTER 01Z AND OVERNIGHT WITH THIS DISTURBANCE AS
MODELS SHOWS SOME QPF. EXPECT MAINLY VFR WEATHER OUTSIDE OF
SCATTERED SEVERE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  93  67  90 /  40  10  30  30
GCK  65  93  65  90 /  50  10  30  20
EHA  65  95  65  92 /  20  10  30  20
LBL  67  95  67  93 /  30  10  30  30
HYS  65  92  65  88 /  60  20  30  30
P28  70  93  70  92 /  30  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/06/06
Hazardous weather outlook, Jul 10, 1:53 AM MST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM CDT SAT JUL 10 2010

KSZ030-031-043>046-061>066-074>081-084>090-110900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 AM CDT SAT JUL 10 2010 /253 AM MDT SAT JUL 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TODAY ACROSS THE HIGH
PLAINS OF COLORADO AND MAY ORGANIZE INTO A CLUSTER LATER THIS
EVENING. THIS ACTIVITY COULD BECOME SEVERE AS THE STORMS MOVE INTO
WESTERN KANSAS WITH HIGH WIND AND HAIL POSSIBLE. THE CLUSTER
SHOULD MOVE ACROSS A GOOD PART OF THE AREA OVERNIGHT WITH THE MOST
LIKELY AREA ALONG INTERSTATE 70 WITH DECREASING CHANCES FARTHER
SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COMPLEX OF THUNDERSTORMS MAY FORM AND MOVE INTO WESTERN
KANSAS SUNDAY EVENING BUT SHOULD BE FARTHER SOUTH THAN THE
ACTIVITY SATURDAY NIGHT. IN ADDITION, THUNDERSTORMS COULD FORM
SUNDAY AFTERNOON NEAR AN OUTFLOW BOUNDARY LAID DOWN FROM PREVIOUS
NIGHTS CONVECTION AND SOME OF THESE MAY BRIEFLY BECOME SEVERE. THE
MOST LIKELY AREA FOR THIS ACTIVITY WILL BE NEAR PRATT AND MEDICINE LODGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 6PM NEAR THE COLORADO BORDER AND
FARTHER EAST TO NEAR WAKEENEY, NESS CITY AND HAYS BY LATE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 10, 5:45 PM MST
Where
Hamilton County, 8 mi N of Coolidge
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.146, -102.000

The roof of a 30 x 60 foot shed was blown about 40 feet. Six power poles were blown down and a large tree was uprooted. Also a large water tank was rolled over 200 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254005.